To the Editor.—
A 56-year-old black man with stage D carcinoma of the prostate was treated with weekly fluorouracil doses of 750 mg/sq m for 24 consecutive weeks. The total dose of fluorouracil received was 27 gm. A good partial remission was attained. Little hematologic and no gastrointestinal or central nervous system toxicity were experienced. The patient did experience nasal mucosal friability and diffuse hyperpigmentation of face and hands. Markedly increased pigmentation of skin immediately overlying veins used for multiple fluorouracil infusions was noted. Many irregular dark streaks were found on the patient's left upper extremity, extending from the hand or distal forearm to the shoulder. These dark streaks were 1.0 to 1.5 cm wide and were serpiginous in their course (Figure).When a tourniquet was placed around the arm, it became obvious that each of these hyperpigmented bands overlay a vein into which one or more doses of fluorouracil
Hrushesky WJ. Serpentine Supravenous Fluorouracil Hyperpigmentation. JAMA. 1976;236(2):138. doi:10.1001/jama.1976.03270020012002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: